Change search
ReferencesLink to record
Permanent link

Direct link
Size-based predictions of food web patterns
Department of Applied Mathematics and Computer Science, Technical University of Denmark, Denmark.
2014 (English)In: Theoretical Ecology, ISSN 1874-1738, Vol. 7, no 1, 23-33 p.Article in journal (Refereed) Published
Abstract [en]

We employ size-based theoretical arguments to derive simple analytic predictions of ecological patterns and properties of natural communities: size-spectrum expo- nent, maximum trophic level, and susceptibility to invasive species. The predictions are brought about by assuming that an infinite number of species are continuously distributed on a size–trait axis. It is, however, an open question whether such predictions are valid for a food web with a finite num- ber of species embedded in a network structure. We address this question by comparing the size-based predictions to results from dynamic food web simulations with varying species richness. To this end, we develop a new size- and trait-based food web model that can be simplified into an analytically solvable size-based model. We confirm existing solutions for the size distribution and derive novel predic- tions for maximum trophic level and invasion resistance. Our results show that the predicted size-spectrum exponent is borne out in the simulated food webs even with few species, albeit with a systematic bias. The predicted max- imum trophic level turns out to be an upper limit since simulated food webs may have a lower number of trophic levels, especially for low species richness, due to structural constraints. The size-based model possesses an evolutionary stable state and is therefore un-invadable. In contrast, the food web simulations show that all communities, irrespec- tive of number of species, are equally open to invasions. We use these results to discuss the validity of size-based pre- dictions in the light of the structural constraints imposed by food webs. 

Place, publisher, year, edition, pages
2014. Vol. 7, no 1, 23-33 p.
Keyword [en]
Biodiversity, Food web assembly, Individual size distribution, Size spectrum, Traits, Maximum trophic level
National Category
Biological Sciences
URN: urn:nbn:se:umu:diva-99959DOI: 10.1007/s12080-013-0193-5ISI: 000332025700004OAI: diva2:788910
Available from: 2015-02-17 Created: 2015-02-17 Last updated: 2015-02-17Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full text

Search in DiVA

By author/editor
Zhang, Lai
In the same journal
Theoretical Ecology
Biological Sciences

Search outside of DiVA

GoogleGoogle Scholar
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Altmetric score

Total: 28 hits
ReferencesLink to record
Permanent link

Direct link